Doc: Can the time a stomach takes to empty influence obesity?
Dear Dr. Roach: A friend was given a test to see how long food stayed in her stomach after eating. She was told that it stayed only a short time before continuing its journey, a much shorter time than the average person. This was given as a reason for her obesity, that she experienced hunger sooner than most people.
Does this really happen, and is there a way for her to manage it so that she can lose weight?
Dear G.J.: A gastric emptying study is usually used to look for delayed gastric emptying, also called gastroparesis. It can be the result of several different types of nerve diseases, but especially diabetes. An abnormally rapid gastric emptying is also called dumping syndrome, and is often a problem after some types of gastric bypass surgeries.
I did find a paper from the 1980s suggesting that obese people have shorter gastric emptying times. This was confirmed in a trial from 2015 looking at the diabetes drug exenatide (Byetta), which is sometimes used to help people lose weight, even if they do not have diabetes. Interestingly, exenatide was more likely to cause people to lose weight if they had faster gastric emptying times.
I do not mean to suggest that fast gastric emptying is the only reason for your friend’s (or anyone else’s) weight problems. Obesity is a complex problem with no single cause or solution in most people. I am glad you wrote. I did not know about this research before, and it may be worth it for your friend to discuss a trial of exenatide with her doctor.
Dear Dr. Roach: Regarding GERD, you wrote in a recent column that “famotidine (Pepcid) ... is effective for occasional use.” My doctor has been prescribing it for about 10 years. Should I ask him about your statement?
Dear Anon.: Famotidine and other medicines like it (in the class of drugs known as H2 blockers) are considered safe for short-term use, and probably for long-term use as well. Most studies looking at long-term use of H2 blockers have found that they are safer than the more powerful proton pump inhibitor drugs, such as omeprazole. Still, taking drugs for decades should prompt the question of whether there is effective non-drug therapy for the condition. Some lifestyle treatments include diet changes, weight loss if appropriate, not eating for three hours before bed, raising the bed at the head and avoidance of caffeine, tobacco and alcohol. I also worry that there may be a serious underlying condition, so it is worth considering an evaluation, including a direct look at the stomach. Asking your doctor about your medical concerns is always a good idea.
Dear Dr. Roach: I wake up with very dry mouth and tongue. My doctor recommended a room humidifier, but that didn’t help. I purchased an oral rinse for dry mouth, but decided not to use it since there is a warning to call a poison control center if you swallow it. It seems like it would be easy to accidentally swallow! Any suggestions?
Dear D.F.: I contacted the manufacturer of Biotene, who said that it is expected that small amounts of the product would be swallowed. There is no safety concern in swallowing a small amount of the product, such as would be expected with normal use. Swallowing an entire bottle, for example, is not consistent with labeled use, and that would necessitate a call to poison control.
Readers may email questions to ToYourGoodHealth@med.cornell.edu